Hail, Morgan
- When
- June 22, 5:03 PM MST
- Where
- Morgan County, 14.3 mi SSE of Lodi
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -103.600
A severe thunderstorm produced quarter size hail in Morgan County. In addition, a peak wind gust to 60 mph was recorded at Akron Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail in Morgan County. In addition, a peak wind gust to 60 mph was recorded at Akron Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 2:23 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 323 PM MDT SAT JUN 22 2013 .SHORT TERM...UPPER LEVEL SHORTWAVE TROUGH NOW PASSING OVER THE NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER COLORADO. FURTHERMORE A SURFACE TROUGH EXTENDS NORTHWARD ALONG THE FRONT RANGE FROM A SURFACE LOW IN SOUTHEAST COLORADO. EAST OF THE TROUGH SFC DEWPOINTS IN THE MID TO UPPER 50S. WESTERN PORTIONS OF THE DENVER METRO AREA AND FOOTHILLS WEST OF THIS SFC TROUGH DEWPOINTS IN THE UPPER 30S AND 40S. ON THE PLAINS EVEN WITH THE HIGHER DEWPOINTS...BOUNDARY LAYER GENERALLY REMAINS CAPPED WITH LOW CIN VALUES BASED ON LAPS AND RAP MODEL...PARTICULARLY IN THE FAR NORTHEAST CORNER WHERE LOW CLOUDS FROM EARLIER TODAY HAVE BEEN RELUCTANT TO BURN AWAY. ISOLATED CONVECTION DEVELOPING OVER NORTHERN AND CENTRAL PORTIONS OF THE FRONT RANGE NOT PRODUCING MUCH PRECIP YET AS PER RADAR...BUT WITH THE DRY SUB-CLOUD ENVIRONMENT...POTENTIAL FOR STRONG/GUSTY MICROBURST WINDS PRETTY HIGH. IT NOW APPEARS THAT STORM DEVELOPMENT ON THE PLAINS WILL BEGIN ALONG THE PALMER DIVIDE AND ALONG A CONVERGENCE BOUNDARY STRADDLING THE DENVER METRO AREA WHERE THE CAP AND BROKEN. THESE STORMS SHOULD THEN TRACK NORTHEAST INTO DEEPER MOISTURE/GREATER CAPES WHERE A FEW MAY BECOME SEVERE. AT THIS TIME SHEAR PROFILE LOOKS MARGINAL FOR TORNADOES. BIGGEST THREAT FROM ISOLATED/WIDELY SCATTERED MESOS WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS... AND PROBABLY NOT UNTIL AFTER 23Z THIS AFTERNOON. BELIEVE THE CHANCE FOR SEVERE WEATHER WILL INCREASE OVER THE FAR NORTHEAST CORNER OF THE STATE EARLY THIS EVENING WITH THE PASSAGE OF A WEAK UPPER AIR DISTURBANCE VISIBLE ON WATER VAPOR IMAGERY NOW OVER WRN WY/EXTREME NWRN CO. HAIL AT LEAST UP TO 2 INCHES AND WIND GUSTS TO AT LEAST 60 MPH A POSSIBILITY. OVERNIGHT...STORMS IN THE NORTHEAST SHOULD EITHER DISSIPATE OR MOVE EAST OF THE STATE...LEAVING BEHIND AMPLE LOW LEVEL MOISTURE IN THE FORM OF A THICK BLANKET OF STRATUS/STRATO-CUMULUS SIMILAR TO WHAT WE SAW THIS MORNING. DURING THE DAY TOMORROW SOUTHWEST FLOW ALOFT RESUMES BUT WITH A PRETTY VIGOROUS PERTABATION EMBEDDED IN THIS FLOW. MODELS SHOW THIS FEATURE LIFTING NORTHEAST ACROSS THE FORECAST AREA DURING THE AFTERNOON. MEANWHILE COUPLED CIRCULATION AROUND A SFC LOW IN SE COLORADO AND A STRONG SFC HIGH IN THE BLACK HILLS AREA WILL HELP TO FUNNEL LOW LEVEL MOISTURE INTO NORTHEAST COLORADO ON EAST-SOUTHEASTERLY WINDS. SUCH A BNDRY LAYER FLOW OFTEN GENERATES A DENVER CYCLE AS THE NAM INDICATES. THIS WOULD POTENTIALLY INCREASE THE RISK OF T-STORMS ALONG AND EAST OF THE FRONT RANGE AND PERHAPS A THREAT OF HAIL. WITH PW AND THETA-E VALUES ON THE RISE TOMORROW...LOCALLY HEAVY RAINFALL ALSO POSSIBLE SOMEWHERE ON THE PLAINS. COOLING ALOFT COUPLED WITH INCREASED MOISTURE/IE...CLOUD COVER/MEANS LOWER TEMPERATURES. MAX TEMPERATURES TOMORROW NEAR AVERAGE FOR THE DATE. FOR ALL OF THE SAME REASONS...RED FLAG WATCH/WARNING NOT NECESSARY. .LONG TERM...SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR SUNDAY NIGHT...THEN ZONAL FLOW MOVES IN AND CONTINUES THROUGH TUESDAY NIGHT. SPEEDS ARE IN THE 30 TO 45 KNOT RANGE AT JET LEVEL ALL FIVE PERIODS. BENIGN SYNOPTIC SCALE ENERGY IS PROGGED THROUGH THE PERIODS. THE BOUNDARY LAYER FLOW IS PROGGED TO BE EASTERLY UP INTO THE FOOTHILLS SUNDAY EVENING. BY MONDAY AFTERNOON...SOUTHWESTERLY LOW LEVEL WINDS RETURN WITH PROGGED SPEEDS OVER THE SOUTH-CENTRAL AND EASTERN CWA GETTING AROUND 20 KNOTS. FOR MOISTURE...THERE IS SOME OVER THE EASTERN THREE-QUARTERS OF THE CWA SUNDAY EVENING. MODELS ALSO SHOW A STRATUS DECK OVER MUCH OF THE PLAINS LATER SUNDAY NIGHT INTO MONDAY MORNING. THERE IS LESS MOISTURE AROUND LATE DAY MONDAY...THEN EVEN LESS LATE DAY TUESDAY. SUNDAY NIGHT'S DEW POINT READINGS ARE PROGGED IN THE MID 40S TO UPPER 50S F FOR MOST OF THE PLAINS. BY MONDAY LATE DAY...ONLY THE FAR NORTHEASTERN BORDER HANGS ON TO 40S TO LOWER 50S F...THE REST OF THE PLAINS ARE IN THE DRY TEENS TO LOWER 30S F. ALL OF THE CWA IS PROGGED TO HAVE 20S TO MID 30S F ON TUESDAY. THERE IS CAPE OVER THE PLAINS AND MOST OF THE FOOTHILLS SUNDAY EVENING...WITH VALUES IN THE 1000-2000 J/KG RANGE OVER THE EASTERN HALF OF THE PLAINS. THE CAPE IS PUSHED TO THE FAR NORTHEAST CORNER FOR LATE DAY MONDAY...THEN NOTHING FOR LATE DAY TUESDAY. THE QPF FIELDS HAVE QUITE A BIT OF MEASURABLE RAINFALL OVER THE EASTERN HALF OF THE PLAINS SUNDAY EVENING. THEN THERE IS A TAD PROGGED OVER THE EASTERN BORDER LATE MONDAY ON THE GFS...THEN NOTHING ANY WHERE ON TUESDAY. FOR POPS...WILL GO WITH 10-30%S SUNDAY EVENING FROM THE DIVIDE THROUGH THE EASTERN BORDER. HIGHEST OVER THE EAST. FOR LATE DAY MONDAY ...JUST MINIMAL POPS OVER THE NORTHEAST CORNER. CONCERNING FIRE DANGER...THE WINDS GET MARGINALLY STRONG ENOUGH FOR RED FLAG CRITERIA FOR SOME OF THE CWA LATE DAY MONDAY. THE RELATIVE HUMIDITIES ARE MARGINAL AS WELL. NO HIGHLIGHTS JUST YET. FOR TEMPERATURES...MONDAY'S HIGHS CLIMB BACK UP 2-3.5 C ABOVE SUNDAY'S. TUESDAY'S ARE QUITE SIMILAR TO MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS SHOW AN UPPER RIDGE TO THE IMMEDIATE SOUTH OF COLORADO TO BUILD NORTHWARD UP INTO THE STATE WEDNESDAY AND THURSDAY. BY FRIDAY...THE CENTER IS OVER THE FOUR CORNERS AND IT'S AXIS IS NORTHWARD ACROSS EASTERN UTAH. BY SATURDAY...THE CENTER MIGRATES A BIT FURTHER WEST INTO THE EASTERN GREAT BASIN. THE CWA IS MOSTLY IN WEAK NORTHWESTERLY FLOW ALOFT ALL FOUR DAYS. THIS ALLOWS FOR A COOLER AIRMASS TO GET INTO THE CWA FRIDAY AND SATURDAY...WE'LL SEE. THERE IS ALSO A LITTLE BIT OF MOISTURE HERE AND THERE...BUT NOTHING SIGNIFICANT. TEMPERATURES ARE PRETTY HOT WEDNESDAY AND THURSDAY...THEN COOL OFF FRIDAY AND SATURDAY. && .AVIATION...ISOLATED STORMS MOVING OFF THE FOOTHILLS AND PALMER DIVIDE WILL MOST LIKELY BE HIGH BASED. THAT SAID...THESE CELL WILL HAVE THE POTENTIAL TO PRODUCE A LIGHT RAIN SHOWER...WIND GUSTS TO AT LEAST 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THIS STORM ACTIVITY IS LIKELY TO MOVE EAST OF THE DENVER METRO BY MID- EVENING. OVERNIGHT SKIES CLEAR...BUT COULD SEE LOW CLOUDS MOVING CLOSE TO DIA AROUND MORNING LIGHT. TOMORROW THERE IS A BETTER CHANCE FOR THUNDERSTORMS CERTAINLY BY AFTERNOON WITH PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE. COULD BRIEFLY SEE MVFR CONDITIONS WITH THIS AFTERNOON CONVECTION. && .FIRE WEATHER...RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR COLORADO FIREWEATHER ZONES 211-213-214-216 AND 241. GUSTY WINDS...LOW RELATIVE HUMIDITIES AND DRY FUELS MAIN REASONS FOR THE WARNING. && .HYDROLOGY...STRONG SLOW MOVING T-STORMS OVER THE FAR NORTHEAST PLAINS THIS EVENING COULD DEPOSIT 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. STORMS ELSEWHERE THIS AFTERNOON AND EVENING ARE NOT EXPECTED TO PRODUCE MUCH MORE THAN A QUARTER OF RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ211-213-214- 216-241. && SHORT TERM...BAKER LONG TERM....RJK AVIATION...BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1128 AM MDT SAT JUN 22 2013 COZ030>051-231730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1128 AM MDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE NORTHEAST CORNER OF COLORADO LATE THIS AFTERNOON AND INTO THE EVENING. A FEW OF THESE STORMS COULD POSSIBLY BECOME SEVERE. LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 60 MPH WILL BE THE MAIN THREATS WITH THESE STORMS. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE FROM BRIGGSDALE TO LAST CHANCE. WEST OF THIS LINE...THERE IS ONLY A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...BUT WITH DRIER AIR IN THIS AREA...THESE HIGH BASED STORMS WILL MAINLY PRODUCE GUSTY WINDS. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST AGAIN THIS AFTERNOON OVER MOUNTAIN VALLEYS...JEFFERSON COUNTY AND LOCATIONS OVER THE PALMER DIVIDE. VERY LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS TO 30 MPH WILL CREATE THE DANGEROUS WILDLAND FIRE BEHAVIOR CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK COLD FRONT WILL BRING SLIGHTLY COOLER AIR OVER THE PLAINS ON SUNDAY WITH A SLIGHTLY BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. A FEW OF THE STORMS COULD BE SEVERE. IN THE MOUNTAINS AND FOOTHILLS THERE WILL ONLY BE ISOLATED THUNDERSTORMS. VERY WARM AND DRY CONDITIONS WILL OCCUR FROM MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FAR NORTHEAST PLAINS ON MONDAY. FIRE DANGER WILL REMAIN VERY HIGH OVER THE HIGHER MOUNTAIN VALLEYS AND PARK COUNTY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 3 PM. BAKER/RPK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 324 PM MDT SAT JUN 22 2013 COZ040-043-045-222200- CENTRAL AND SOUTH WELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- 324 PM MDT SAT JUN 22 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENVER...WESTERN ADAMS...EXTREME SOUTH CENTRAL WELD AND NORTHWESTERN ARAPAHOE COUNTIES UNTIL 400 PM MDT. AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHERN AURORA...OR 15 MILES EAST OF DENVER...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... AURORA...NORTHEASTERN COMMERCE CITY...BRIGHTON...DENVER INTERNATIONAL AIRPORT...BENNETT...D.I.A. TERMINAL AND CONCOURSES...MANILA VILLAGE...WATKINS AND BARR LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3965 10474 3998 10479 4001 10454 3968 10440 TIME...MOT...LOC 2124Z 232DEG 11KT 3979 10468 RPK
The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449966, 449967.